Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Sioux Falls, SD

June 3, 2000Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2000, 2:43 PM CDT for Beadle County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 2:43 PM CDT (19:43 UTC)
Expired
Jun 3, 2000, 3:15 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:55 PM CDTHail 0.75Huron Arpt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS53 KFSD 031945
SVRFSD
SDC005-032015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 315 PM CDT

* AT 243 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES
  NORTHEAST OF VIRGIL...OR ABOUT 8 MILES WEST OF HURON...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURON AND VIRGIL AROUND 250 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:10 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 3, 10:10 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT SAT JUN 3 2000

GOING FORECAST LOOKS REASONABLE.  AREA OF SHOWERS AND THUNDERSTORMS
SLIDING NORTH OF CWA THIS MORNING...BUT TRAILING BAND ACROSS SOUTH
CENTRAL SD SHOULD MOVE INTO WESTERN PORTION OF CWA THIS AFTERNOON
AND CURRENT POPS REFLECT THIS POSSIBILITY.  E-W WRMFNT EXPECTED TO
SET UP ACRS CWA BY LATE AFTRN INCREASING CHANCE FOR THUNDERSTORMS
THIS EVENING.  AGREE WITH LATEST DAY ONE SPC SLGHT RISK AREA.
SIGNIFICANT SHORTWAVE CROSSING AREA OVERNIGHT.  NO UPDATES AT THIS
TIME.

.FSD...NONE
  HARMON

In the hours before

Special weather statement, Jun 3, 11:11 AM CDT, 3 hours 32 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CDT SAT JUN 3 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A TROUGH OF LOW PRESSURE FORMING OVER WESTERN SOUTH
DAKOTA WILL MOVE EAST ACROSS EASTERN SOUTH DAKOTA THIS EVENING AND
THEN MOVE INTO IOWA BY SUNDAY MORNING.  A STRONG UPPER LEVEL
DISTURBANCE WILL ACCOMPANY THIS WEATHER FEATURE...PRODUCING A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. NORTHWEST
IOWA WILL SEE AN INCREASED RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING.

SDZ038-050-052-053-057>060-063>065-068-040500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1111 AM CDT SAT JUN 3 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED AFTERNOON THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING AND
SOME OF THESE STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM.

SDZ039-054-055-061-062-066-067-069>071-IAZ001-012-040500-
CLAY-KINGSBURY-LAKE-LINCOLN-MC COOK-MINER-MINNEHAHA-TURNER-UNION-
YANKTON-LYON IA-SIOUX-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...ROCK RAPIDS...
SIOUX CENTER
1111 AM CDT SAT JUN 3 2000

* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT ARE
NOT EXPECTED TO BECOME SEVERE.  HOWEVER...MORE THUNDERSTORMS ARE
POSSIBLE THIS EVENING AND SOME OF THESE COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM.

IAZ013-014-020>022-031-032-NEZ013-014-040500-
BUENA VISTA-CHEROKEE-CLAY IA-IDA-OBRIEN-PLYMOUTH-WOODBURY-DAKOTA-
DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...SPENCER...STORM LAKE
1111 AM CDT SAT JUN 3 2000

* FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING...AND SOME OF THESE
STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM.

SDZ040-056-MNZ071-072-080-081-089-090-097-098-IAZ002-003-040500-
BROOKINGS-MOODY-COTTONWOOD-JACKSON-LINCOLN MN-LYON MN-MURRAY-NOBLES-
PIPESTONE-ROCK-DICKINSON-OSCEOLA-
INCLUDING THE CITIES OF...BROOKINGS...LUVERNE...PIPESTONE...SLAYTON...
WORTHINGTON...SPIRIT LAKE
1111 AM CDT SAT JUN 3 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME POSSIBLE LATE THIS
AFTERNOON AND EVENING...BUT THE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

HARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:38 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.